Weak normality and seminormality

  • Marie A. VitulliEmail author


In this survey article we outline the history of the twin theories of weak normality and seminormality for commutative rings and algebraic varieties with an emphasis on the recent developments in these theories over the past 15 years. We develop the theories for general commutative rings, but specialize to reduced Noetherian rings when necessary. We hope to acquaint the reader with many of the consequences of the theories.


Prime Ideal Local Ring Commutative Ring Algebraic Variety Projective Module 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Anderson, D.F.: Seminormal graded rings. II. J. Pure Appl. Algebra 23(3), 221–226 (1982)zbMATHCrossRefGoogle Scholar
  2. 2.
    Andreotti, A., Bombieri, E.: Sugli omeomorfismi delle varietà algebriche. Ann. Scuola Norm. Sup. Pisa 23, 430–450 (1969)MathSciNetGoogle Scholar
  3. 3.
    Andreotti, A., Norguet, F.: La convexité holomorphe dans l’espace analytique de cycles d’une variété algébrique. Ann. Scuola Norm. Sup. Pisa 21, 31–82 (1967)zbMATHMathSciNetGoogle Scholar
  4. 4.
    Asanuma, T.: D-algebras which are D-stably equivalent to D[Z]. In: Proceedings of the International Symposium on Algebraic Geometry (Kyoto University, Kyoto, 1977), pp. 447–476. Kinokuniya Book Store, Tokyo (1978)Google Scholar
  5. 5.
    Barhoumi, S., Lombardi, H.: An algorithm for the traverso-swan theorem on seminormal rings. J. Algebra 320, 1531–1542 (2008)zbMATHCrossRefMathSciNetGoogle Scholar
  6. 6.
    Bass, H.: Torsion free and projective modules. Trans. Am. Math. Soc. 102, 319–327 (1962)zbMATHMathSciNetGoogle Scholar
  7. 7.
    Bombieri, E.: Seminormalità e singolarità ordinarie. In: Symposia Mathematica, Vol. XI (Convegno di Algebra Commutativa, INDAM, Roma, Novembre 1971), pp. 205–210. Academic, London (1973)Google Scholar
  8. 8.
    Brenner, H.: Test rings for weak subintegral closure. Preprint pp. 1–12 (2006)Google Scholar
  9. 9.
    Brewer, J.W., Costa, D.L.:Seminormality and projective modules. J. Algebra 58, 208–216 (1979)zbMATHCrossRefMathSciNetGoogle Scholar
  10. 10.
    Cartan, H.: Quotients of complex analytic spaces. In: Contributions to function theory (Internat. Colloq. Function Theory, Bombay, 1960), pp. 1–15. Tata Institute of Fundamental Research, Bombay (1960)Google Scholar
  11. 11.
    Coquand, T.: On seminormality. J. Algebra 305(1), 577–584 (2006)zbMATHCrossRefMathSciNetGoogle Scholar
  12. 12.
    Costa, D.L.: Seminormality and projective modules. In: Paul Dubreil and Marie-Paule Malliavin Algebra Seminar, 34th Year (Paris, 1981), Lecture Notes in Mathematics, vol. 924, pp. 400–412. Springer, Berlin (1982)Google Scholar
  13. 13.
    Cumino, C., Greco, S., Manaresi, M.: Bertini theorems for weak normality. Compositio Math. 48(3), 351–362 (1983)zbMATHMathSciNetGoogle Scholar
  14. 14.
    Cumino, C., Greco, S., Manaresi, M.: Hyperplane sections of weakly normal varieties in positive characteristic. Proc. Am. Math. Soc. 106(1), 37–42 (1989)zbMATHMathSciNetGoogle Scholar
  15. 15.
    Davis, E.D.: On the geometric interpretation of seminormality. Proc. Am. Math. Soc. 68(1), 1–5 (1978)zbMATHGoogle Scholar
  16. 16.
    Dayton, B.H.: Seminormality implies the Chinese remainder theorem. In: Algebraic K-theory, Evanston 1980 (Proc. Conf., Northwestern Univ., Evanston, Ill., 1980), Lecture Notes in Mathematics, vol. 854, pp. 124–126. Springer, Berlin (1981)Google Scholar
  17. 17.
    Dayton, B.H., Roberts, L.G.: Seminormality of unions of planes. In: Algebraic K-theory, Evanston 1980 (Proc. Conf., Northwestern Univ., Evanston, Ill., 1980), Lecture Notes in Mathematics, vol. 854, pp. 93–123. Springer, Berlin (1981)Google Scholar
  18. 18.
    Gaffney, T., Vitulli, M.A.: Weak subintegral closure of ideals. ArXiV 0708.3105v2, 1–40 (2008)Google Scholar
  19. 19.
    Gilmer, R., Heitmann, R.C.: On Pic(R[X]) for R seminormal. J. Pure Appl. Algebra 16(3), 251–257 (1980)zbMATHCrossRefMathSciNetGoogle Scholar
  20. 20.
    Greco, S., Traverso, C.: On seminormal schemes. Compositio Math. 40(3), 325–365 (1980)zbMATHMathSciNetGoogle Scholar
  21. 21.
    Greither, C.: Seminormality, projective algebras, and invertible algebras. J. Algebra 70(2), 316–338 (1981)zbMATHCrossRefMathSciNetGoogle Scholar
  22. 22.
    Gubeladze, J.: Anderson’s conjecture and the maximal monoid class over which projective modules are free. Math. USSR Sbornik 63, 165–180 (1989)zbMATHCrossRefMathSciNetGoogle Scholar
  23. 23.
    Hamann, E.: On the R-invariance of R[X]. J. Algebra 35, 1–17 (1975)zbMATHCrossRefMathSciNetGoogle Scholar
  24. 24.
    Heitmann, R.C.: Lifting seminormality. Michigan Math. J. 57, 439–445 (2008)zbMATHCrossRefMathSciNetGoogle Scholar
  25. 25.
    Itoh, S.: On weak normality and symmetric algebras. J. Algebra 85(1), 40–50 (1983)zbMATHCrossRefMathSciNetGoogle Scholar
  26. 26.
    Kleiman, S.L.: Equisingularity, multiplicity, and dependence. In: Commutative algebra and algebraic geometry (Ferrara), Lecture Notes in Pure and Applied Mathematics, vol. 206, pp. 211–225. Dekker, New York (1999)Google Scholar
  27. 27.
    Lam, T.Y.: Serre’s problem on projective modules. Springer Monographs in Mathematics. Springer, Berlin (2006)CrossRefGoogle Scholar
  28. 28.
    Leahy, J.V., Vitulli, M.A.: Seminormal rings and weakly normal varieties. Nagoya Math. J. 82, 27–56 (1981)zbMATHMathSciNetGoogle Scholar
  29. 29.
    Leahy, J.V., Vitulli, M.A.: Weakly normal varieties: the multicross singularity and some vanishing theorems on local cohomology. Nagoya Math. J. 83, 137–152 (1981)zbMATHMathSciNetGoogle Scholar
  30. 30.
    Lejeune-Jalabert, M., Teissier, B.: Clôture integrale des ideaux et equisingularité. In: Seminaire Lejeune-Teissier. Université Scientifique et Médicale de Grenoble, St-Martin-d’Heres (1974)Google Scholar
  31. 31.
    McAdam, S.: Asymptotic Prime Divisors, Lecture Notes in Mathematics, vol. 1023. Springer, Berlin (1983)Google Scholar
  32. 32.
    Mumford, D.: The Red Book of Varieties and Schemes, Lecture Notes in Mathematics, vol. 1358, expanded edn. Springer, Berlin (1999). Includes the Michigan lectures (1974) on curves and their Jacobians, With contributions by Enrico ArbarelloGoogle Scholar
  33. 33.
    Ratliff, L.J., Rush, D.E.: Two notes on reductions of ideals. Indiana Univ. Math. J. 27(6), 929–934 (1978). Ratliff folderzbMATHCrossRefMathSciNetGoogle Scholar
  34. 34.
    Reid, L., Roberts, L., Singh, B.: Finiteness of subintegrality. In: P. Goerss, J. Jardine (eds.) Algebraic K-Theory and Algebraic Topology, NATO ASI Series, Series C, vol. 407, pp. 223–227. Kluwer, Dordrecht (1993)Google Scholar
  35. 35.
    Reid, L., Roberts, L.G.: Generic weak subintegrality (1995)Google Scholar
  36. 36.
    Reid, L., Roberts, L.G.: A new criterion for weak subintegrality. Comm. Algebra 24(10), 3335–3342 (1996)zbMATHCrossRefMathSciNetGoogle Scholar
  37. 37.
    Reid, L., Roberts, L.G., Singh, B.: The structure of generic subintegrality. Proc. Indian Acad. Sci. (Math. Sci.) 105(1), 1–22 (1995)zbMATHCrossRefMathSciNetGoogle Scholar
  38. 38.
    Reid, L., Roberts, L.G., Singh, B.: On weak subintegrality. J. Pure Appl. Algebra 114, 93–109 (1996)zbMATHCrossRefMathSciNetGoogle Scholar
  39. 39.
    Reid, L., Vitulli, M.A.: The weak subintegral closure of a monomial ideal. Comm. Alg. 27(11), 5649–5667 (1999)zbMATHCrossRefMathSciNetGoogle Scholar
  40. 40.
    Roberts, L.G.: Integral dependence and weak subintegrality. In: Singularities in algebraic and analytic geometry (San Antonio, TX, 1999), Contemp. Math., vol. 266, pp. 23–28. Am. Math. Soc., Providence, RI (2000)Google Scholar
  41. 41.
    Roberts, L.G., Singh, B.: Subintegrality, invertible modules and the Picard group. Compositio Math. 85, 249–279 (1993)zbMATHMathSciNetGoogle Scholar
  42. 42.
    Roberts, L.G., Singh, B.: Invertible modules and generic subintegrality. J. Pure Appl. Algebra 95, 331–351 (1994)zbMATHCrossRefMathSciNetGoogle Scholar
  43. 43.
    Rush, D.E.: Seminormality. J. Algebra 67, 377–387 (1980)zbMATHCrossRefMathSciNetGoogle Scholar
  44. 44.
    Salmon, P.: Singolarità e gruppo di Picard. In: Symposia Mathematica, Vol. II (INDAM, Rome, 1968), pp. 341–345. Academic, London (1969)Google Scholar
  45. 45.
    Seidenberg, A.: The hyperplane sections of normal varieties. Trans. Am. Math. Soc. 69, 357–386 (1950)zbMATHMathSciNetGoogle Scholar
  46. 46.
    Shafarevich, I.R.: Basic Algebraic Geometry. Springer, New York (1974). Translated from the Russian by K. A. Hirsch, Die Grundlehren der Mathematischen Wissenschaften, Band 213zbMATHGoogle Scholar
  47. 47.
    Swan, R.G.: On seminormality. J. Algebra 67, 210–229 (1980)zbMATHCrossRefMathSciNetGoogle Scholar
  48. 48.
    Swan, R.G.: Gubeladze’s proof of Anderson’s conjecture. In: Azumaya algebras, actions, and modules (Bloomington, IN, 1990), Contemp. Math., vol. 124, pp. 215–250. Am. Math. Soc., Providence, RI (1992)Google Scholar
  49. 49.
    Swanson, I., Huneke, C.: Integral closure of ideals, rings, and modules, London Mathematical Society Lecture Note Series, vol. 336. Cambridge University Press, Cambridge (2006)Google Scholar
  50. 50.
    Traverso, C.: Seminormality and Picard group. Ann. Scuola Norm. Sup. Pisa 24, 585–595 (1970)zbMATHMathSciNetGoogle Scholar
  51. 51.
    Vitulli, M.A.: The hyperplane sections of weakly normal varieties. Am. J. Math. 105(6), 1357–1368 (1983)zbMATHCrossRefMathSciNetGoogle Scholar
  52. 52.
    Vitulli, M.A.: Corrections to: “Seminormal rings and weakly normal varieties” [Nagoya Math. J. 82 (1981), 27–56; MR 83a:14015] by J. V. Leahy and M.A. Vitulli. Nagoya Math. J. 107, 147–157 (1987)Google Scholar
  53. 53.
    Vitulli, M.A.: Weak normalization and weak subintegral closure. In: C. Grant-Melles, R. Michler (eds.) Singularities in algebraic and analytic geometry (San Antonio, TX, 1999), Contemp. Math., vol. 266, pp. 11–21. Am. Math. Soc., Providence, RI (2000)Google Scholar
  54. 54.
    Vitulli, M.A., Leahy, J.V.: The weak subintegral closure of an ideal. J. Pure Appl. Algebra 141(2), 185–200 (1999)zbMATHCrossRefMathSciNetGoogle Scholar
  55. 55.
    Yanagihara, H.: On glueings of prime ideals. Hiroshima Math. J. 10(2), 351–363 (1980)zbMATHMathSciNetGoogle Scholar
  56. 56.
    Yanagihara, H.: Some results on weakly normal ring extensions. J. Math. Soc. Jpn. 35(4), 649–661 (1983)zbMATHCrossRefMathSciNetGoogle Scholar
  57. 57.
    Yanagihara, H.: On an intrinisic definition of weakly normal rings. Kobe J. Math. 2, 89–98 (1985)zbMATHMathSciNetGoogle Scholar

Copyright information

© Springer Science+Business Media, LLC 2011

Authors and Affiliations

  1. 1.Department of Mathematics1222 University of OregonEugeneUSA

Personalised recommendations